What a couple of months

Well it has been awhile since I have posted a blog or been on. It has been a terrible start to the new year so far. I fell in the bath and fractured my arm about 6 months ago, during that time I was unable to do to much as they didn't want me to move my arm incase I broke it completely. So needless to say I put on two stone, sigh This was after losing 4 stone and it was really annoying.

My breathing had gotten really bad and I was sent to Sheffield 2 months to have a heart catheter to see if I had Pulminary Hypertension. Which I did not have, good news but I still had trouble breathing. I was taken off of my steroids and everything just went down hill from there. I could hardly walk 10 feet without getting so out of breath I would get spots in front of my eyes. For once it wasn't just attributed to my weight and they said that my heart was pumping my blood into my lungs to quickly. Which I found funny as nothing I do is every quick lol There wasn't much they could do about it.

At the end of March I started getting horrible pain in both of my feet, I couldn't walk withou being in agony. I was pretty much bed bound. This stopped after about two days and then it moved to my left leg. It was like my whole leg was in a constant cramp, numerous doctors came out to see me from my GP, but they had no idea what it was so they just gave me stronger and stronger pain medication and some Quinine. After two weeks of this the pain resolved in my left leg, but then it started up in my toes. What a nightmare! After two days of horrible pain three of my toes turned black. I went to the A&E and was seen and referred to my Rheum Clinic. I was admitted immediately and they started giving my first Iloprost infusions, which I was a bit scared of having read on here some of peoples horrible side effects. I was ok with it until the 4th dose, I had been moved to a different ward and I do not think the nurse knew how to mix it properly. Very bad headache and nausea. This didnt help my toes any though so they gave me to infusions of steriods and started me back on oral steriods.

Three weeks in hospital later and so many blood and other tests that I felt like a human pin cushion! They are still not sure why I got it, the pain in my leg was caused by a blood clot, but the toes are a mystery apparently. Some kind of blockage occurred but they dont know why it did and if I have to look forward to it happening again.

I have now been told that my condition is Mixed Connective Tissue Disease not just Scleroderma and that more than likely I will have to go on the immune suppresent medication to try to control things. I was wondering if anyone else took these types of meds and if so what can I look forward to. I know everyone is different but some ideas would relieve my mind a lot.

Am doing much better now though, still got three black toes but that will be that way for awhile they say until the new skin pushes the dead skin off. Really looking forward to that, NOT lol Hopefully I wont be walking around and notice a toe on the floor hehe

Jean

10 Replies

oldestnewest
  • My goodness, what a saga! I feel sorry for you. You seem to have managed to perplex many medics. I am glad they now know what it is and what to do about it.

    Good luck.

  • Sounds like you have been through the mill! I got gangrene in my finger and it went black (due to severe raynauds) so it could be the compromised circulation which with a blood clot may have been enough to cause the black toes. Hope you feel better soon!

  • Hi UKNLV,

    Nice to have you back and hopefully on the road to recovery xx

  • Nightmare! Hopefully you're on the mend now though.

    I was diagnosed with diffuse scleroderma a year ago and have been on immunosuppressants ever since. I'm on mycophenolate mofetil. It's a tablet and I currently take 2.5 grams a day. It's really working for me - the higher the dose the better I feel. It's much more to my liking than a week on iloprost!

    Best wishes x

  • Just to say, glad you're on the right track now...seems they are all things we all have to deal with. I was checked for Hypertension as I sometimes start panting in a breathles sounding way even when I'm sitting still. I do have an inhaler now (similer to asthma inhalers, but not) not sure if it works but the symtoms seem to have lessened. The side-effects you experienced from Iloprost are quite normal, they maybe gave you too much too soon, wouldn't have been mixed wrongly I shouln't think (not by nurses anyway,). They vary the amount you take in according to what you can cope with. Usually they offer you pain relief in advance for the headaches and anti-sickness tablet for the nausea.It is trial and error at first as everyone's threshold is different. Best wishes.x

  • Thanks everyone, hoping to be posting and lurking around more now. Missed having places to vent!

  • Hello, good to have you back. I had actually noticed that you hadn't been contributing for a while. Best of luck for your recovery

  • Hello Jean, you have had an awful time. I hope things will improve for you now and if we get some summer you will be able to enjoy it. I do not winter well and always look forward to summer and hopefully feeling better.

    My sister in law was on immune suppressents and found that she picked up a virus more frequently than usual. She was avioing her grandchildren when they had colds. She does not have to take them all the time but just when her Auto immune system attacks her in some way.

    Let us know how you get on.

    Best Wishes Jessie

  • You do have to be careful to avoid infection, just taking sensible precautions like not sitting next to people with colds all day. I find if I catch something it takes a while to clear and I have to reduce my dose.

    It's worth it though, I feel so much better on mycophenolate :-)

    Hope that you feel better soon

  • I am sooo glad that you are improving. I will continue to pray that your recovery goes smooth and more comfortable than you would have imagine. Take good care and listen carefully to your body.

You may also like...